MAUDE Adverse Event Report: NUVASIVE, INCORPORATED SIMPLIFY® CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC

NUVASIVE, INCORPORATED SIMPLIFY® CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC
Model Number 2-5L-CE
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Neck Pain (2433); Insufficient Information (4580)
Date of Event 03/08/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
There was no product returned and there was no product problem identified.The device remains in-situ with no reported plans to remove or revise.No further information concerning the symptoms or cause for the additional surgery was available.A definitive cause of the reported additional surgeries cannot be determined.Review of manufacturing records found the released lot met all inspection criteria and there were no non-conformances or other manufacturing issues related to the reported event.Labeling review: "additional surgery may be necessary to correct some of the adverse effects." "additional surgery due to loss of fixation, infection or injury." "removal, revision, reoperation or supplemental fixation of the disc." "simplify® cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify® cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify® cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications." "correct selection of the appropriate implant size and correct placement of simplify® cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify® cervical artificial disc surgical technique guide." "patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.".
 
Event or Problem Description
Via clinical study, it as reported that at 48 months after the index procedure at c5/6, a patient underwent a hemilaminotomy, partial facetectomy, foraminotomy, and nerve root decompression at c5/6 on the posterior cervical left, and at c6/7 on the posterior cervical right.All patient issues were reported to be resolved after the procedure.No additional patient impact was reported.
 
Additional Manufacturer Narrative
There was no product returned and there was no product problem alleged.The device remains in-situ with no reported plans to remove and no alleged or identified product failure.A definitive cause of the reported additional surgery cannot be determined though continued pathology and or excessive postoperative physical activity is suspected as the cause or contributors.No additional investigation can be completed.".Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema." ".Risks specific to cervical artificial discs, including the simplify cervical disc, are, but may not be limited to: removal, revision, reoperation or additional fixation of the simplify cervical disc.Movement of the simplify cervical disc out of the disc space or into the bones.Device placement difficulties, including the wrong position or level.Development of poor stability at the surgery disc space or other cervical disc spaces.Additional surgery due to the simplify cervical disc loosening, breaking, or wearing.Fractures to the cervical bones in the spine.Loss of motion or spinal fusion at the treated disc space due to bone overgrowth.Development of pain at the surgery disc space.Allergic reaction to implanted materials.This is not a full list of risks.There may be other risks with treatment using the simplify cervical disc.There is the possibility that this surgery may not be effective in relieving your symptoms.It is possible your symptoms could worsen.If this happens, you may require additional surgery.You should discuss these risks and any concerns with your doctor before deciding to have artificial disc replacement surgery." ".For a period of time after surgery, your doctor may recommend that you avoid certain activities.This can include driving.Talk to your doctor about activities that you may need to discontinue temporarily while you recover." ".Additional surgery may be necessary to correct some of the adverse effects." ".Additional surgery due to loss of fixation, infection or injury." ".Removal, revision, reoperation or supplemental fixation of the disc.".
 
Event or Problem Description
The complaint was created from a simplify disc level 1 retrospective study review that a patient underwent a cervical procedure on (b)(6) 2017 at c5/6.On march 8, 2021 during the 48 month follow up it was reported the patient experienced neck pain and spasms with radiculopathy c5/6, c6/7 and a revision was completed where a posterior cervical left hemilaminectomy, partial facetectomy, foraminotomy and nerve root decompression completed at c5/6, c6/7 on the right.Patient reportedly recovered with no additional issues reported.

Brand Name
SIMPLIFY® CERVICAL ARTIFICIAL DISC
Common Device Name
PROSTHESIS, INTERVERTEBRAL DISC
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key14137631
Report Number2031966-2022-00077
Device Sequence Number19906775
Product Code MJO
UDI-Device Identifier00843285101990
UDI-Public843285101990
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/01/2019
Device Model Number2-5L-CE
Device Lot Number2909
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/24/2022
Supplement Date Received by Manufacturer03/24/2022
Initial Report FDA Received Date04/18/2022
Supplement Report FDA Received Date06/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/18/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexPrefer Not To Disclose